2021, 17: 183-211. doi: 10.3934/jmd.2021006

Cusp excursion in hyperbolic manifolds and singularity of harmonic measure

1. 

Department of Mathematics, University of Toronto, 40 St George St, Toronto ON M5S 2E5, Canada

2. 

Mathematisches Institut, Ruprecht-Karls-Universität Heidelberg, Im Neuenheimer Feld 205, 69120 Heidelberg, Germany

Received  August 09, 2019 Revised  November 18, 2020 Published  April 2021

Fund Project: Partially supported by NSERC and the Alfred P. Sloan Foundation

We generalize the notion of cusp excursion of geodesic rays by introducing for any $ k\geq 1 $ the $ k^\text{th} $ excursion in the cusps of a hyperbolic $ N $-manifold of finite volume. We show that on one hand, this excursion is at most linear for geodesics that are generic with respect to the hitting measure of a random walk. On the other hand, for $ k = N-1 $, the $ k^\text{th} $ excursion is superlinear for geodesics that are generic with respect to the Lebesgue measure. We use this to show that the hitting measure and the Lebesgue measure on the boundary of hyperbolic space $ \mathbb{H}^N $ for any $ N \geq 2 $ are mutually singular.

Citation: Anja Randecker, Giulio Tiozzo. Cusp excursion in hyperbolic manifolds and singularity of harmonic measure. Journal of Modern Dynamics, 2021, 17: 183-211. doi: 10.3934/jmd.2021006
References:
[1]

S. BlachèreP. Haïssinsky and P. Mathieu, Mesures harmoniques et mesures quasiconformes sur les groupes hyperboliques, Ann. Sci. École Norm. Sup. (4), 44 (2011), 683-721.  doi: 10.24033/asens.2153.

[2]

A. Boulanger, P. Mathieu, C. Sert and A. Sisto, Large deviations for random walks on hyperbolic spaces, preprint, arXiv: 2008.02709.

[3]

C. Connell and R. Muchnik, Harmonicity of quasiconformal measures and Poisson boundaries of hyperbolic spaces, Geom. Funct. Anal., 17 (2007), 707-769.  doi: 10.1007/s00039-007-0608-9.

[4]

B. DeroinV. Kleptsyn and A. Navas, On the question of ergodicity for minimal group actions on the circle, Mosc. Math. J., 9 (2009), 263-303.  doi: 10.17323/1609-4514-2009-9-2-263-303.

[5]

B. Farb, Relatively hyperbolic groups, Geom. Funct. Anal., 8 (1998), 810-840.  doi: 10.1007/s000390050075.

[6]

H. Furstenberg, Noncommuting random products, Trans. Amer. Math. Soc., 108 (1963), 377-428.  doi: 10.1090/S0002-9947-1963-0163345-0.

[7]

H. Furstenberg, Random Walks and Discrete Subgroups of Lie Groups, Advances in Probability and Related Topics, 1, Dekker, New York, 1971, 1–63.

[8]

V. GadreJ. Maher and G. Tiozzo, Word length statistics and Lyapunov exponents for Fuchsian groups with cusps, New York J. Math., 21 (2015), 511-531. 

[9]

V. GadreJ. Maher and G. Tiozzo, Word length statistics for Teichmüller geodesics and singularity of harmonic measure, Comment. Math. Helv., 92 (2017), 1-36.  doi: 10.4171/CMH/404.

[10]

I. GekhtmanV. GerasimovL. Potyagailo and W. Yang, Martin boundary covers Floyd boundary, Invent. Math., 223 (2021), 759-809.  doi: 10.1007/s00222-020-01015-z.

[11]

I. Gekhtman and G. Tiozzo, Entropy and drift for Gibbs measures on geometrically finite manifolds, Trans. Amer. Math. Soc., 373 (2020), 2949-2980.  doi: 10.1090/tran/8036.

[12]

S. Gouëzel, Exponential bounds for random walks on hyperbolic spaces without moment conditions, preprint, 2021. Available from: https://perso.univ-rennes1.fr/sebastien.gouezel/articles/linear.pdf

[13]

Y. Guivarc'h and Y. Le Jan, Asymptotic winding of the geodesic flow on modular surfaces and continuous fractions, Ann. Sci. École Norm. Sup. (4), 26 (1993), 23-50.  doi: 10.24033/asens.1666.

[14]

V. A. Kaimanovich, The Poisson boundary of hyperbolic groups, C. R. Acad. Sci. Paris, Sér. I Math., 318 (1994), 59-64. 

[15]

V. A. Kaimanovich and V. Le Prince, Matrix random products with singular harmonic measure, Geom. Dedicata, 150 (2011), 257-279.  doi: 10.1007/s10711-010-9504-9.

[16]

J. F. C. Kingman, The ergodic theory of subadditive stochastic processes, J. Roy. Statist. Soc. Ser. B, 30 (1968), 499-510.  doi: 10.1111/j.2517-6161.1968.tb00749.x.

[17]

T. Lyons and D. Sullivan, Function theory, random paths and covering spaces, J. Differential Geom., 19 (1984), 299-323.  doi: 10.4310/jdg/1214438681.

[18]

J. Maher and G. Tiozzo, Random walks on weakly hyperbolic groups, J. Reine Angew. Math., 742 (2018), 187-239.  doi: 10.1515/crelle-2015-0076.

[19]

D. Sullivan, Disjoint spheres, approximation by imaginary quadratic numbers, and the logarithm law for geodesics, Acta Math., 149 (1982), 215-237.  doi: 10.1007/BF02392354.

[20]

M. Sunderland, Linear progress with exponential decay in weakly hyperbolic groups, Groups Geom. Dyn., 14 (2020), 539-566.  doi: 10.4171/GGD/554.

show all references

References:
[1]

S. BlachèreP. Haïssinsky and P. Mathieu, Mesures harmoniques et mesures quasiconformes sur les groupes hyperboliques, Ann. Sci. École Norm. Sup. (4), 44 (2011), 683-721.  doi: 10.24033/asens.2153.

[2]

A. Boulanger, P. Mathieu, C. Sert and A. Sisto, Large deviations for random walks on hyperbolic spaces, preprint, arXiv: 2008.02709.

[3]

C. Connell and R. Muchnik, Harmonicity of quasiconformal measures and Poisson boundaries of hyperbolic spaces, Geom. Funct. Anal., 17 (2007), 707-769.  doi: 10.1007/s00039-007-0608-9.

[4]

B. DeroinV. Kleptsyn and A. Navas, On the question of ergodicity for minimal group actions on the circle, Mosc. Math. J., 9 (2009), 263-303.  doi: 10.17323/1609-4514-2009-9-2-263-303.

[5]

B. Farb, Relatively hyperbolic groups, Geom. Funct. Anal., 8 (1998), 810-840.  doi: 10.1007/s000390050075.

[6]

H. Furstenberg, Noncommuting random products, Trans. Amer. Math. Soc., 108 (1963), 377-428.  doi: 10.1090/S0002-9947-1963-0163345-0.

[7]

H. Furstenberg, Random Walks and Discrete Subgroups of Lie Groups, Advances in Probability and Related Topics, 1, Dekker, New York, 1971, 1–63.

[8]

V. GadreJ. Maher and G. Tiozzo, Word length statistics and Lyapunov exponents for Fuchsian groups with cusps, New York J. Math., 21 (2015), 511-531. 

[9]

V. GadreJ. Maher and G. Tiozzo, Word length statistics for Teichmüller geodesics and singularity of harmonic measure, Comment. Math. Helv., 92 (2017), 1-36.  doi: 10.4171/CMH/404.

[10]

I. GekhtmanV. GerasimovL. Potyagailo and W. Yang, Martin boundary covers Floyd boundary, Invent. Math., 223 (2021), 759-809.  doi: 10.1007/s00222-020-01015-z.

[11]

I. Gekhtman and G. Tiozzo, Entropy and drift for Gibbs measures on geometrically finite manifolds, Trans. Amer. Math. Soc., 373 (2020), 2949-2980.  doi: 10.1090/tran/8036.

[12]

S. Gouëzel, Exponential bounds for random walks on hyperbolic spaces without moment conditions, preprint, 2021. Available from: https://perso.univ-rennes1.fr/sebastien.gouezel/articles/linear.pdf

[13]

Y. Guivarc'h and Y. Le Jan, Asymptotic winding of the geodesic flow on modular surfaces and continuous fractions, Ann. Sci. École Norm. Sup. (4), 26 (1993), 23-50.  doi: 10.24033/asens.1666.

[14]

V. A. Kaimanovich, The Poisson boundary of hyperbolic groups, C. R. Acad. Sci. Paris, Sér. I Math., 318 (1994), 59-64. 

[15]

V. A. Kaimanovich and V. Le Prince, Matrix random products with singular harmonic measure, Geom. Dedicata, 150 (2011), 257-279.  doi: 10.1007/s10711-010-9504-9.

[16]

J. F. C. Kingman, The ergodic theory of subadditive stochastic processes, J. Roy. Statist. Soc. Ser. B, 30 (1968), 499-510.  doi: 10.1111/j.2517-6161.1968.tb00749.x.

[17]

T. Lyons and D. Sullivan, Function theory, random paths and covering spaces, J. Differential Geom., 19 (1984), 299-323.  doi: 10.4310/jdg/1214438681.

[18]

J. Maher and G. Tiozzo, Random walks on weakly hyperbolic groups, J. Reine Angew. Math., 742 (2018), 187-239.  doi: 10.1515/crelle-2015-0076.

[19]

D. Sullivan, Disjoint spheres, approximation by imaginary quadratic numbers, and the logarithm law for geodesics, Acta Math., 149 (1982), 215-237.  doi: 10.1007/BF02392354.

[20]

M. Sunderland, Linear progress with exponential decay in weakly hyperbolic groups, Groups Geom. Dyn., 14 (2020), 539-566.  doi: 10.4171/GGD/554.

Figure 1.  The excursion $ E(\gamma, H) $ of the geodesic segment $ \gamma $ in the horoball $ H $ is the length of the thickly drawn arc of the horoball
Figure 2.  In the case $ N = 2 $, the excursion can be calculated as in Lemma 2.2
Figure 3.  Two situations in Lemma 2.4: first with the center of $ C_H $ to the left of $ \gamma $ and $ \gamma' $, then with the center of $ C_H $ between $ \gamma $ and $ \gamma' $
Figure 4.  Setting for the definition of excursion (Definition 3.1)
Figure 5.  The three cases in the proof of Lemma 3.5. From left to right, the three horoballs correspond to cases (ⅱ), (ⅰ), and (ⅲ)
Figure 6.  Setting of Proposition 3.8
Figure 7.  Setting of Lemma 4.2
[1]

Monia Karouf. Reflected solutions of backward doubly SDEs driven by Brownian motion and Poisson random measure. Discrete and Continuous Dynamical Systems, 2019, 39 (10) : 5571-5601. doi: 10.3934/dcds.2019245

[2]

Maxim Sølund Kirsebom. Extreme value theory for random walks on homogeneous spaces. Discrete and Continuous Dynamical Systems, 2014, 34 (11) : 4689-4717. doi: 10.3934/dcds.2014.34.4689

[3]

Welington Cordeiro, Manfred Denker, Xuan Zhang. On specification and measure expansiveness. Discrete and Continuous Dynamical Systems, 2017, 37 (4) : 1941-1957. doi: 10.3934/dcds.2017082

[4]

Welington Cordeiro, Manfred Denker, Xuan Zhang. Corrigendum to: On specification and measure expansiveness. Discrete and Continuous Dynamical Systems, 2018, 38 (7) : 3705-3706. doi: 10.3934/dcds.2018160

[5]

Petr Kůrka. On the measure attractor of a cellular automaton. Conference Publications, 2005, 2005 (Special) : 524-535. doi: 10.3934/proc.2005.2005.524

[6]

Tomasz Downarowicz, Yonatan Gutman, Dawid Huczek. Rank as a function of measure. Discrete and Continuous Dynamical Systems, 2014, 34 (7) : 2741-2750. doi: 10.3934/dcds.2014.34.2741

[7]

Colin Little. Deterministically driven random walks in a random environment on $\mathbb{Z}$. Discrete and Continuous Dynamical Systems, 2016, 36 (10) : 5555-5578. doi: 10.3934/dcds.2016044

[8]

Michael Taylor. Random walks, random flows, and enhanced diffusivity in advection-diffusion equations. Discrete and Continuous Dynamical Systems - B, 2012, 17 (4) : 1261-1287. doi: 10.3934/dcdsb.2012.17.1261

[9]

Zari Dzalilov, Iradj Ouveysi, Alexander Rubinov. An extended lifetime measure for telecommunication network. Journal of Industrial and Management Optimization, 2008, 4 (2) : 329-337. doi: 10.3934/jimo.2008.4.329

[10]

M. Baake, P. Gohlke, M. Kesseböhmer, T. Schindler. Scaling properties of the Thue–Morse measure. Discrete and Continuous Dynamical Systems, 2019, 39 (7) : 4157-4185. doi: 10.3934/dcds.2019168

[11]

Barbara Brandolini, Francesco Chiacchio, Cristina Trombetti. Hardy type inequalities and Gaussian measure. Communications on Pure and Applied Analysis, 2007, 6 (2) : 411-428. doi: 10.3934/cpaa.2007.6.411

[12]

Oliver Jenkinson. Every ergodic measure is uniquely maximizing. Discrete and Continuous Dynamical Systems, 2006, 16 (2) : 383-392. doi: 10.3934/dcds.2006.16.383

[13]

Xiangfeng Yang. Stability in measure for uncertain heat equations. Discrete and Continuous Dynamical Systems - B, 2019, 24 (12) : 6533-6540. doi: 10.3934/dcdsb.2019152

[14]

Neil S. Trudinger, Xu-Jia Wang. Quasilinear elliptic equations with signed measure. Discrete and Continuous Dynamical Systems, 2009, 23 (1&2) : 477-494. doi: 10.3934/dcds.2009.23.477

[15]

Hayden Schaeffer, John Garnett, Luminita A. Vese. A texture model based on a concentration of measure. Inverse Problems and Imaging, 2013, 7 (3) : 927-946. doi: 10.3934/ipi.2013.7.927

[16]

Fabio Camilli, Raul De Maio. Memory effects in measure transport equations. Kinetic and Related Models, 2019, 12 (6) : 1229-1245. doi: 10.3934/krm.2019047

[17]

Jane Hawkins, Michael Taylor. The maximal entropy measure of Fatou boundaries. Discrete and Continuous Dynamical Systems, 2018, 38 (9) : 4421-4431. doi: 10.3934/dcds.2018192

[18]

Jean-Pierre Conze, Y. Guivarc'h. Ergodicity of group actions and spectral gap, applications to random walks and Markov shifts. Discrete and Continuous Dynamical Systems, 2013, 33 (9) : 4239-4269. doi: 10.3934/dcds.2013.33.4239

[19]

Christina Knox, Amir Moradifam. Electrical networks with prescribed current and applications to random walks on graphs. Inverse Problems and Imaging, 2019, 13 (2) : 353-375. doi: 10.3934/ipi.2019018

[20]

Joshua A. McGinnis, J. Douglas Wright. Using random walks to establish wavelike behavior in a linear FPUT system with random coefficients. Discrete and Continuous Dynamical Systems - S, 2022, 15 (9) : 2581-2607. doi: 10.3934/dcdss.2021100

2021 Impact Factor: 0.641

Metrics

  • PDF downloads (157)
  • HTML views (392)
  • Cited by (0)

Other articles
by authors

[Back to Top]